North Dakota, 2004

Winter Storm in North Dakota, January 24 to 25, 2004

January 24 to 25, 2004 · NWS BIS · 29 events in 29 counties and zones

Low pressure over the central Rockies intensified into a major winter storm impacting North Dakota on the weekend of January 24th and 25th. A persistent snow event produced 6 to 12 inches of snow over most of western and central North Dakota.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure over the central Rockies intensified into a major winter storm impacting North Dakota on the weekend of January 24th and 25th. A persistent snow event produced 6 to 12 inches of snow over most of western and central North Dakota. The heaviest band of snow fell from the northwest through central North Dakota where snowfall amounts ranged from 9 to 12 inches. The storm began as freezing rain and sleet over north central North Dakota before turning over to all snow. Gusty winds of 15 to 25 mph accompanied the storm resulting in considerable blowing and drifting snow and wind chills to 30 below zero. Travel throughout the region was impacted due to reduced visibilities and blocked roads. Numerous vehicle accidents were reported with some minor injuries but no details on the injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 24, 3:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 24, 3:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CST SAT JAN 24 2004

.SHORT TERM...
MODELS IN GOOD AGREEMENT THRU 12Z MONDAY. PRECIPITATION ENDING
AT 00Z MONDAY EXPECTED TO GENERATE STORM TOTALS 6 TO 10 INCH RANGE
MOST OF WESTERN/CENTRAL CWA. WINDS WILL ALSO POSE A PROBLEM FOR
CONSIDERABLE BLOWING AND DRIFTING SNOW AND LOW WIND CHILL VALUES
WITH STEADY OR FALLING TEMPERATURES. WILL UPGRADE TO WINTER STORM
WARNING MOST OF WESTERN/CENTRAL CWA.

.LONG TERM...
NEW GFS AND 12Z EURO IN FAIR AGREEMENT LONG TERM WITH SERIES OF LOWS
SLIDING ALONG ARCTIC BOUNDARY SETTING UP SOUTH OF ZONES. TIMING AND
STRENGTH OF THESE LOWS AND ASSOICATED UPPER LEVEL S/WS WILL BE
DIFFICULT TO DETERMINE AND WILL MAKE MINOR ADJUSTMENTS TO INCREASE
COORDINATION WITH SURROUNDING WFOS WITH NO MAJOR CHANGES. ADDED
CHANCE POPS IN NEW DAY 8.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING WEST AND CENTRAL THIS AFTERNOON THROUGH SUNDAY.
WINTER WEATHER ADIVOSRY THIS AFTERNOON THROUGH SUNDAY NORTHWEST.
WINTER STORM WATCH THIS TONIGHT THROUGH SUNDAY NORTH CENTRAL.

&&

RGT/HW
Hazardous weather outlook, Jan 24, 4:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CST SAT JAN 24 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251038-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
439 AM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP WEST AND SPREAD EAST DURING THE DAY
TODAY AND CONTINUE THROUGH TONIGHT. SEVERAL INCHES OF
SNOW IS EXPECTED ALONG WTIH GUSTY WINDS PRODUCING AREAS
OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONINUE INTO SUNDAY EVENING. SIGNIFICANT SNOW
AMOUNTS ARE POSSIBLE OVER THE SOUTHERN HALF OF NORTH DAKOTA
WITH LESSOR AMOUNTS ACROSS THE NORTH. BITTER COLD IS EXPECTED
MONDAY THROUGH FRIDAY WITH NIGHTTIME TEMPERATURES 20 TO 30
BELOW AND DAYTIME HIGHS 5 TO 15 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Burke

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Winter Storm, Divide

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Winter Storm, McKenzie

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Winter Storm, Mountrail

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Winter Storm, Williams

When
January 24, 8:00 AM CST to January 25, 4:00 PM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Winter Storm, Bottineau

When
January 24, 9:00 AM CST to January 25, 4:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
January 24, 9:00 AM CST to January 25, 4:00 PM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
January 24, 10:00 AM CST to January 25, 4:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
January 24, 10:00 AM CST to January 25, 4:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Mercer

When
January 24, 10:00 AM CST to January 25, 4:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Winter Storm, Oliver

When
January 24, 10:00 AM CST to January 25, 4:00 PM CST
Where
Oliver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Winter Storm, Ward

When
January 24, 10:00 AM CST to January 25, 4:00 PM CST
Where
Ward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Billings

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winter Storm, Burleigh

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Winter Storm, Dickey

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Winter Storm, Emmons

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Winter Storm, Foster

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Winter Storm, Kidder

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Kidder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Winter Storm, La Moure

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
McIntosh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Morton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Pierce

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Winter Storm, Rolette

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Winter Storm, Sioux

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Stutsman

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Winter Storm, Wells

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Wells forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381047, 5381050, 5381059, 5381063, 5381066, 5381073, 5381046, 5381051, 5381057, 5381060, 5381061, 5381064, 5381071, 5381045, 5381048, 5381049, 5381052, 5381053, 5381054, 5381055, 5381056, 5381058, 5381062, 5381065, 5381067, 5381068, 5381069, 5381070, 5381072.